MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-7-30-HELIX
Medical Device Problem Codes Break (1069); Stretched (1601); Use of Device Problem (1670); Unintended Movement (3026)
Health Effect - Clinical Codes Stenosis (2263); Numbness (2415); Foreign Body In Patient (2687)
Date of Event 06/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that an axium coil was found stretched and the pushwire was left in the patient.The patient was undergoing surgery for treatment of a saccular, unruptured, and dissecting aneurysm in the right v4 segment with a max diameter of 9.2 mm and a 5.6 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the axium coil was stretched during delivery, leaving the developing wire in the patient's body.It was reported the patient was treated for a right v4 segment dissecting aneurysm using stent-assisted coil embolization.The coil and microcatheter were first placed in the aneurysm, and then the stent microcatheter was placed; two coils were filled in the early stage, and then the stent was completely deployed.When filling the third 7-30 helix qc spring coil, when it was filled in about 25 cm, pulled back the push rod and wanted to adjust the spring coil, but found that the doctor's hand had no strength.The doctor thought the spring coil had automatically detached, so the doctor prepared to withdraw the pushrod and use the micro guide wire to push the coil into the aneurysm.After the push rod was withdrawn from the body, the micro-guidewire was found to be stuck in the proximal part of the micro-catheter when it was delivered.Through dsa, it was found that there was a developing wire connected to the bottom of the coil and to the femoral artery puncture site.Then the microcatheter was pulled back, trying to remove the spring coil together, but only part of the coil was pulled back.The microcatheter was then pushed forward, causing the coil outside the aneurysm to shrink, and then a stent was attached to fix the coil to the blood vessel wall.However, the developing wire connected to the coil did not change.After the microcatheter was withdrawn, it was found that part of the developing wire was outside the short sheath in a micro-spiral shape.Then removed the short sheath, cut off the developing wire under the skin, and found that the subcutaneous part was a smooth thin rod.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received that the patient is normal now post procedure.There were medicinal interventions required as a cause of the wire remaining in the patient.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received.In regards to interventions required as a cause of the wire remaining in the patient, it was re ported that they "couldn't take it out, only medication." it was also reported that the device is being sent back to the manufacturer.
 
Additional Manufacturer Narrative
Product analysis: as found condition (condition of returned device): an axium implant coil was returned for analysis within a shipping box and within sealed biohazard pouch.The axium implant coil was returned without introducer sheath.Visual inspection/damage location details: the actuator interface was securely attached to the coupler tube.No evidence of mechanical detachment using an instant detacher was found at this location.The pushwire was found to be broken but retained by release wire at load indicator.The pushwire was found to be separated at break indicator.The axium coil pushwire was found to be kinked at ~163.5cm from proximal end.The shield coil was found intact with the implant coil still attached.The implant coil was found to be already detached and not returned.The shield coil was found to be broken.No other anomalies were observed.Testing/analysis (including sem reports): n/a.Conclusion: based on the analysis performed, the customers report of ¿pushwire separation¿ was confirmed as the pushwire was returned separated.A possible cause for ¿pushwire separation¿ is user advances the coil against resistance.There is no indication that the event is related to a potential manufacturing issue.Based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was unable to be confirmed as the implant coil was not returned.The root cause could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that on june 20, 2024, more than one month after the patient was found to have a right vertebral artery dissecting aneurysm in an external hospital, the patient was admitted to the hospital for vertebral artery aneurysm with dissection in the outpatient department.The patient underwent intracranial stent-assisted intracranial artery embolization under general anesthesia.After confirming the position by angiography, used the prowlerplus microcatheter carrying the synchro-2 micro-guidewire through the middle catheter to enter the distal end of the loaded tumor segment.Then the headway-17 microcatheter carrying the synchro-2 micro-guidewire through the middle catheter to enter the aneurysmcavity.After the angiography confirmed that the microcatheter position was satisfactory, an enterprise 4.5mm*22mm stent was first implanted from the prowlerplus microcatheter to cover the aneurysm neck.Then three coils were filled from the headway-17 microcatheter.When the last coil was filled, a long section of the coil was stretched, which made it impossible to continue implanting the coil, also could not retrieve and remove it.Then, an enterprise 4.5mm*37mm stent was implanted through the prowlerplus microcatheter to cover the neck of the aneurysm and the coming out coil.The final angiography showed dense embolism near the aneurysm and good coverage of the stent position.The right vertebral artery was well visualized.The coil stretched segment extended down from the right vertebral artery stent to the right femoral artery groin.The patient was hospitalized for observation until 6.30.On june 26, the patient reported numbness in the left face and limbs, which was considered to be caused by severe stenosis of the right middle cerebral artery.No obvious falling off problem was found during the observation period, but there was a certain risk of embolism in the future.The consultation believed that the risk of secondary surgery was high, and the patient was discharged after consultation with the patient.No obvious problems were found in the patient's re-examination on 7/12.Additional information received reported most of the coil remains in patient.The cause of the stretch was not determined.There were no issues that resulted in the coil stretch.The coil was implated in the correct location.The coil loop was in the parent vessel.Additional information received reported the actual lot number was indeed 226870749.
 
Additional Manufacturer Narrative

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19594671
Report Number9612164-2024-02965
Device Sequence Number8409921
Product Code KRD
UDI-Device Identifier00847536037458
UDI-Public00847536037458
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/01/2026
Device Model NumberQC-7-30-HELIX
Device Catalogue NumberQC-7-30-HELIX
Device Lot Number226870749
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Supplement Date Received by Manufacturer06/25/2024
06/28/2024
08/22/2024
11/07/2024
Initial Report FDA Received Date06/24/2024
Supplement Report FDA Received Date06/26/2024
07/23/2024
09/11/2024
12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age58 YR
Patient SexFemale